MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN EXTRACTION BALLOON V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN EXTRACTION BALLOON V
Model Number B-V233P-A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus, during a therapeutic endoscopic retrograde cholangiopancreatography procedure, the stone extraction balloon popped.It popped when the physician inflated the balloon with the inflation syringe, he tried to drag the material inside the bile duct.The physician could see no stones or biliary sludge was present.The intended procedure was completed with a similar device (unknown lot number.The customer confirmed there were no balloon fragments.There was procedural delay while the patient was under general anesthesia for 10 minutes due to the balloon malfunction.No patient harm or injury was reported.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer¿s investigation and the results of the device history records (dhr) review.The dhr for this device were reviewed and all records indicated the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.A definitive root cause was not identified.Based on the available information, the legal manufacturer determined the probable cause of the failure is likely due to a force might have been applied to the balloon due to the following device handling, causing the reported phenomenon such as: the instrument was operated abruptly or with excessive force when retrieving a foreign object.The balloon was inflated rapidly.The balloon was inflated larger than the diameter of the bile duct.A corner of bile duct stone damaged the balloon.The balloon was moved back and forth while the forceps elevator of the endoscope was raised.This caused the balloon to rub against the forceps elevator, damaging the balloon.The balloon was not completely deflated when the subject device was inserted into the endoscope.This caused the balloon which was not completely deflated to catch in the endoscope channel or forceps elevator, damaging the balloon.The instruction manual contains the following descriptions, and it warns against this event.Never use excessive force to operate the instrument.This could damage the instrument.Be sure to check the marks and indication on the premeasured syringes to see if its maximum volume matches the maximum diameter of the inflated balloon indicated on the air-feeding port.An improper combination of the premeasured syringe and the balloon catheter may cause excessive inflation of the balloon, resulting in patient injuries such as tissue inflammation.This may also cause damage to the instrument.Do not inflate the balloon rapidly.The balloon may burst and the pieces could remain in the duct.This could result in mucous membrane damage.Do not inflate the balloon with too much air.Otherwise, the balloon may burst and the pieces could remain in the duct.Confirm that the balloon is completely deflated when inserting the instrument into the endoscope.If the balloon is not deflated completely, the distal end of the instrument may extend from the distal end of the endoscope abruptly.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage, and could damage the endoscope and/or instrument.Do not operate the instrument abruptly or with excessive force when retrieving a foreign object.Otherwise, patient injury such as bleeding, mucous membrane damage, or edema may occur.Be sure to check the size of the treated duct under the x-ray image before inflating the balloon and use the premeasured syringe as described to obtain the desired balloon diameter.Besides, make sure to feed air carefully while observing the balloon under the x-ray image.Otherwise, the balloon may be inflated larger than the diameter of the bile duct, resulting in excessive dilation of the bile duct or mucous membrane damage.Or the balloon may burst, causing mucous membrane damage or the pieces remaining in the duct.

Brand Name
SINGLE USE 3-LUMEN EXTRACTION BALLOON V
Common Device Name
SINGLE USE 3-LUMEN EXTRACTION BALLOON
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12625659
Report Number8010047-2021-13108
Device Sequence Number16487900
Product Code FGE
UDI-Device Identifier04953170275692
UDI-Public04953170275692
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K091495
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB-V233P-A
Device Lot Number0XK
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2021
Supplement Date Received by Manufacturer10/26/2021
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date11/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODEL TJF-Q180 AND SERIAL UNKNOWN
Patient SexUnknown